Alert archive / Georgia / Special Weather Statements in 2021

Special Weather Statement, NWS Atlanta, GA

January 2, 2021Montgomery County, Wheeler County, Georgia

NWS Atlanta, GA issued this special weather statement at Jan 2, 2021, 7:19 PM EST for Montgomery County, Wheeler County, Georgia. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 2, 2021, 7:19 PM EST (00:19 UTC)
Expired
Jan 2, 2021, 7:45 PM EST
In force
26 min
Issued by
NWS Atlanta, GA

Counties Montgomery County, GA, Wheeler County, GA

The radar

The Robins AFB radar (KJGX), 82 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 00:00Z, 0.3 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 2021-01-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 183 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 00:00Z on 2021-01-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 185 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
183 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
891 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
185 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

993 
WWUS82 KFFC 030019
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
719 PM EST Sat Jan 2 2021
 
GAZ110>112-030045-
Wheeler GA-Telfair GA-Montgomery GA-
719 PM EST Sat Jan 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR WHEELER...NORTHEASTERN TELFAIR
AND MONTGOMERY COUNTIES UNTIL 745 PM EST...

At 719 PM EST...National Weather Service doppler radar indicated a
strong thunderstorms over Towns, or 8 miles southeast of McRae...
moving northeast at 30 mph.

  HAZARD...increased chance of a brief tornado.

  IMPACT...This storm has exhibited localized rotation. A brief 
           tornado could quickly form.

Some locations in the path of this storms include
Alamo, Mount Vernon, Glenwood, Ailey, Scotland, Higgston, Tarrytown,
Towns, Spring Hill, Landsburg, Jordan and Kibbee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

LAT...LON 3197 8291 3231 8273 3229 8267 3229 8266
      3230 8267 3231 8265 3231 8264 3233 8257
      3233 8250 3215 8245 3189 8279
TIME...MOT...LOC 0019Z 221DEG 26KT 3201 8278 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Jan 2, 7:15 PM EST, 4 minutes earlier.

Area forecast discussion, Jan 2, 7:15 PM EST, 4 minutes before
Area Forecast Discussion...Updated for Aviation
National Weather Service Peachtree City GA
715 PM EST Sat Jan 2 2021

.SHORT TERM /Tonight through Sunday Night/...

Main focus remains on the lingering flash flood potential in the
southeast given a stalled boundary, strong moisture advection, and
upper wave forcing enhancement this afternoon into evening. Nam and
RUC 850 mb transport vectors are also maximized in this period along
a swath of 1.5-1.9 inch PWATS. Given some moderate to heavy rain has
had an early push into the SE CWA already and these other factors
coming into play, feel the previous update to have a Flash Flood
Watch currently through 4AM tonight is on track. Thinking 1-2 inches
with locally higher on top of yesterday's previous 1-2 inches. Have
less confidence in isolated severe potential with current
precip/cloud coverage likely keeping a mostly stable environment
despite the favorable ample deep layer shear in place. Cannot rule
out some stronger winds convectively brought down to the sfc if
aided by hydrometeor loading however.

Upper shortwave and moisture kicks east of the area by late tonight
into early Sunday, replaced by some drier SW flow aloft and
relatively weak sfc ridge building in from the west. Some enhanced
NW gradient winds can be expected, otherwise a welcomed quiet
weather day to finish off the holiday weekend.

Temps above normal tonight with lingering moisture/clouds
transitioning to near climo norms for Sunday max temps and Sunday
night min temps.

Baker

.LONG TERM /Monday through Saturday/...

Minimal changes from the previous forecast discussion, with the
exception of increasing confidence of the timing of next weeks
storms system. Used mostly Pops from WPC with NBM lagging behind
the latest updates from deterministic model runs. Rain showers
are expected to move in by Thursday morning and exit mostly on
Friday. Some snow will also be possible with some wrap around
precip, but with discrepancies with the timing of the system and
lingering moisture, we went with rain/snow mix with minimal
forecast snow accumulations Friday morning. Previous discussion
follows.

Thiem

LONG TERM /Sunday Night through Friday/...

The beginning of the extended period will be characterized by a dry
airmass behind the exiting cold front. Relative humidity values are
expected to drop into the upper 20s and 30s across the area and
precipitable water values will be limited to 0.5 inches or less.
Temperatures will also start the period near or just above
climatological normals, with morning lows mainly in the 30s and
afternoon highs mainly in the 50s to low 60s. A fast-moving upper-
level shortwave will traverse the Tennessee Valley on Monday
morning. However, considering the limited moisture over the region,
very little to no impact will be observed over north and central
Georgia from this disturbance. As the disturbance continues to move
eastward to the mid-Atlantic coast, upper-level ridging will build
in over the southeastern CONUS on Tuesday and remain in place
through late Wednesday. A surface high associated with this ridge
will lead to continued clear skies and a gradual warming trend
through Wednesday.

In the later part of the week a synoptic trough will set up over the
eastern CONUS, bringing another storm system to the area on Thursday
and Friday. Some model discrepancies remain with the evolution and
timing of this system, and ultimately the impacts to our forecast
area. The latest GFS and ECMWF both develop a closed-off low in the
ArkLaTex region on Thursday, which extends a cold front towards the
forecast area. However, the models diverge on the speed at which the
cold front and associated precipitation approaches north and central
Georgia, with timing discrepancies still up to 12 hours in the
guidance. Considering the lingering uncertainty with respect to this
system, rain chances remain limited to chance PoPs across the
majority of north and central Georgia during the day on Thursday and
into early Friday. The chance also remains for light snow showers
and a light rain/snow mix across far northeast Georgia on Thursday
night and into Friday morning due to wraparound moisture behind the
system and below freezing temperatures in the far north behind the
cold front. However, the potential for frozen precipitation will
need to be monitored as model guidance trends towards better
agreement.

King

.AVIATION...
00Z Update...
Expect some return of IFR/MVFR ceilings mainly after 02z with
abundant low level moisture. Main area of rain should continue
to push east of KMCN and KAHN overnight...although isolated
showers are possible elsewhere. Fairly quick improvement and
scattering after 14z Sunday behind the upper system with
increased west to northwest winds 9-12 kts gusting up to 20 kts.

//ATL Confidence...00Z Update...
Medium on overall cigs/precip trends.
High on all else.

Baker

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          43  53  34  58 /  50   5   0   0
Atlanta         40  51  34  56 /  20   5   0   0
Blairsville     37  44  29  50 /  30  10   0   0
Cartersville    39  50  30  56 /  20   5   0   0
Columbus        40  56  35  60 /  40   0   0   0
Gainesville     41  50  34  56 /  30   5   0   0
Macon           44  57  34  61 /  70   5   0   0
Rome            39  51  30  58 /  10  10   0   0
Peachtree City  38  52  32  58 /  30   5   0   0
Vidalia         51  60  38  60 / 100   5   0   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through late tonight for the following zones:
Baldwin...Bibb...Bleckley...Crisp...Dodge...Dooly...Emanuel...
Glascock...Greene...Hancock...Houston...Jefferson...Johnson...
Jones...Laurens...Macon...Montgomery...Peach...Pulaski...
Putnam...Sumter...Taliaferro...Telfair...Toombs...Treutlen...
Twiggs...Warren...Washington...Wheeler...Wilcox...Wilkes...
Wilkinson.

&&

SHORT TERM...41
LONG TERM....Thiem
AVIATION...41
Hazardous weather outlook, Jan 2, 11:41 AM EST, 7 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1141 AM EST Sat Jan 2 2021

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-031645-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1141 AM EST Sat Jan 2 2021

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

A Flash Flood Watch has been issued for south-central and portions
of eastern Georgia with an additional 1 to 2 inches of rain
expected over an area that has already received 1 to 2 inches of
rainfall since yesterday. Runoff from additional rain could
result in flooding of creeks and streams which may rise out of
their banks and inundate fields, roads, businesses and other
property. Localized flash flooding may also be possible where
locally higher rainfall amounts occur.

A few storms could become severe, capable of producing localized
damaging wind gusts or even a brief tornado, but chances are slim
and should be contained to the far southeastern portions of the
forecast area.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

There is a chance for light wintry precipitation across far
northeast Georgia on Thursday night into Friday morning. Little
to no accumulation is currently expected at this time. Please
monitor the forecast for the latest updates on this system.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.  Please relay any information about observed
severe weather to the NWS while following all local, state, and
CDC guidelines.

In the hours before

Local storm report, Jan 2, 4:50 PM EST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
450 PM EST SAT JAN 02 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     TORNADO          2 ESE RUSSELLVILLE      32.90N  83.96W
01/01/2021                   MONROE             GA   NWS STORM SURVEY

            MULTIPLE TREES DOWN ALONG WITH SEVERAL SMALLER
            STRUCTURES SUSTAINING DAMAGE ALONG TREADWELL ROAD JUST
            BEFORE ROGERS CHURCH ROAD. TIME ESTIMATED FROM RADAR.

&&

EVENT NUMBER FFC2100006

DJN
Special weather statement, Jan 2, 6:51 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
651 PM EST Sat Jan 2 2021

GAZ097-098-109>112-030015-
Wheeler GA-Telfair GA-Treutlen GA-Montgomery GA-Laurens GA-Dodge GA-
651 PM EST Sat Jan 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR WHEELER...TELFAIR...SOUTHWESTERN
TREUTLEN...WESTERN MONTGOMERY...SOUTHEASTERN LAURENS AND SOUTHEASTERN
DODGE COUNTIES UNTIL 715 PM EST...

At 649 PM EST...an area of heavy rain was near Workmore, or 12 miles
south of McRae...moving northeast at 45 mph.

  HAZARD...Heavy rain.

  IMPACT...Heavy rain may cause temporary street flooding especially
           in poor drainage areas.

Some locations in the path of this storm include
McRae, Alamo, Mount Vernon, Helena, Lumber City, Glenwood, Milan,
Uvalda, Cadwell, Ailey, Scotland, Chauncey, Jacksonville, Towns,
Horse Creek Wma, Spring Hill, Cedar Grove, Barnhill, Jay Bird Springs
and China Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.

LAT...LON 3180 8308 3181 8309 3181 8313 3236 8308
      3233 8258 3197 8248 3196 8250 3196 8249
      3195 8250 3196 8257 3193 8259 3192 8268
      3190 8269 3186 8276 3185 8279 3184 8278
      3182 8284 3178 8287 3179 8298 3178 8301
TIME...MOT...LOC 2349Z 217DEG 37KT 3189 8290
Special weather statement, Jan 2, 7:19 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
719 PM EST Sat Jan 2 2021

GAZ110>112-030045-
Wheeler GA-Telfair GA-Montgomery GA-
719 PM EST Sat Jan 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR WHEELER...NORTHEASTERN TELFAIR
AND MONTGOMERY COUNTIES UNTIL 745 PM EST...

At 719 PM EST...National Weather Service doppler radar indicated a
strong thunderstorms over Towns, or 8 miles southeast of McRae...
moving northeast at 30 mph.

  HAZARD...increased chance of a brief tornado.

  IMPACT...This storm has exhibited localized rotation. A brief
           tornado could quickly form.

Some locations in the path of this storms include
Alamo, Mount Vernon, Glenwood, Ailey, Scotland, Higgston, Tarrytown,
Towns, Spring Hill, Landsburg, Jordan and Kibbee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

LAT...LON 3197 8291 3231 8273 3229 8267 3229 8266
      3230 8267 3231 8265 3231 8264 3233 8257
      3233 8250 3215 8245 3189 8279
TIME...MOT...LOC 0019Z 221DEG 26KT 3201 8278

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 2, 10:42 PM ESTRiver Flood WarningFFCJohnson, Washington, Wilkinson61 hr

Nearby

Special Weather Statements in Georgia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.